Browse

You are looking at 1 - 3 of 3 items for :

Clear All
Open access

C E Stiles, R Thuraisingham, D Bockenhauer, L Platts, A V Kumar and M Korbonits

Summary

29-year-old female presenting with an 8-year history of unexplained hypomagnesaemia, which was severe enough to warrant intermittent inpatient admission for intravenous magnesium. Urinary magnesium was inappropriately normal in the context of hypomagnesaemia indicating magnesium wasting. Ultrasound imaging demonstrated unilateral renal cysts and computed tomography of kidneys, ureters and bladder showed a bicornuate uterus. Referral to genetic services and subsequent testing revealed a de novo HNF1B deletion.

Learning points:

  • HNF1B loss-of-function mutations are one of the most common monogenic causes of congenital anomalies of the kidney and urinary tract.

  • Those with HNF1B mutations may have some of a constellation of features (renal and hepatic cysts, deranged liver function tests, maturity onset diabetes of the young type 5 (MODY5), bicornuate uterus, hyperparathyroidism, hyperuricaemic gout, but presenting features are highly heterogeneous amongst patients and no genotype/phenotype correlation exists.

  • HNF1B mutations are inherited in an autosomal dominant pattern but up to 50% of cases are de novo.

  • HNF1B mutations can be part of the Chr17q12 deletion syndrome, a contiguous gene deletion syndrome.

  • Inorganic oral magnesium replacements are generally poorly tolerated with side effects of diarrhoea. Organic magnesium compounds, such as magnesium aspartate, are better absorbed oral replacement therapies.

Open access

Ricardo A Macau, Tiago Nunes da Silva, Joana Rego Silva, Ana Gonçalves Ferreira and Pedro Bravo

Summary

Lithium-induced nephrogenic diabetes insipidus (Li-NDI) is a rare and difficult-to-treat condition. A study in mice and two recent papers describe the use of acetazolamide in Li-NDI in 7 patients (a case report and a 6 patient series). We describe the case of a 63-year-old woman with bipolar disorder treated with lithium and no previous history of diabetes insipidus. She was hospitalized due to a bowel obstruction and developed severe dehydration after surgery when she was water deprived. After desmopressin administration and unsuccessful thiazide and amiloride treatment, acetazolamide was administrated to control polyuria and hydroelectrolytic disorders without significant side effects. To our knowledge, this is the third publication on acetazolamide use in Li-NDI patients.

Learning points:

  • Treatment of lithium-induced nephrogenic diabetes insipidus might be challenging.

  • Vasopressin, amiloride and thiazide diuretics have been used in lithium-induced nephrogenic diabetes insipidus treatment.

  • Acetazolamide might be an option to treat lithium-induced nephrogenic diabetes insipidus patients who fail to respond to standard treatment.

  • The use of acetazolamide in lithium-induced nephrogenic diabetes insipidus must be monitored, including its effects on glomerular filtration rate.

Open access

Victoria John, Philip Evans and Atul Kalhan

Summary

A 65-year-old woman was admitted to the emergency unit with a 48 h history of generalised weakness and confusion. On examination, she had mild slurring of speech although there was no other focal neurological deficit. She had profound hyponatraemia (serum sodium level of 100 mmol/L) on admission with the rest of her metabolic parameters being within normal range. Subsequent investigations confirmed the diagnosis of small-cell lung cancer with paraneoplastic syndrome of inappropriate antidiuresis (SIAD). She was monitored closely in high-dependency unit with an attempt to cautiously correct her hyponatraemia to prevent sequelae associated with rapid correction. The patient developed prolonged psychosis (lasting over 2 weeks) and displayed delayed dyskinetic movements, even after a gradual increase in serum sodium levels close to 130 mmol/L. To our knowledge, delayed neurological recovery from profound hyponatraemia (without long-term neurological sequelae) has previously not been reported. This case should alert a clinician regarding the possibility of prolonged although reversible psychosis and dyskinetic movements in a patient presenting with profound symptomatic hyponatraemia.

Learning points:

  • Patients with profound hyponatraemia may develop altered sensorium, dyskinesia and psychotic behaviour.

  • Full recovery from psychotic symptoms and dyskinesia may be delayed despite cautious correction of serum sodium levels.

  • Careful and close monitoring of such patients can help avoid long-term neurological sequelae.